Wisconsin, 2007Flash Flooding in Wisconsin, July 22, 2007
July 22, 2007 · NWS ARX · 2 events in 1 county or zone
During the evening hours of July 22 a band of thunderstorms dropped 5 to 6 inches of rain in parts of Buffalo County, Wisconsin producing flash flooding. Street flooding was fairly widespread not only in Mondovi, but also Buffalo City and Cochrane.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- $1,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the evening hours of July 22 a band of thunderstorms dropped 5 to 6 inches of rain in parts of Buffalo County, Wisconsin producing flash flooding. Street flooding was fairly widespread not only in Mondovi, but also Buffalo City and Cochrane. An observer near Mondovi reported 5.20 inches of rain. Lowland flooding was also widespread in the county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 22, 7:29 PM CST, 51 minutes earlier.
Area forecast discussion, Jul 22, 7:29 PM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
829 PM CDT SUN JUL 22 2007
.UPDATE...
FOCUS THIS EVENING IS LOCALIZED HEAVY/EXCESSIVE RAINFALL
THREAT...WHETHER WE NEED A FLASH FLOOD WATCH...AND HOW THIS BAND
OF STORMS FROM DUNN COUNTY TOWARD WINONA WILL BEHAVE. MANY HEAVY
RAIN PARAMETERS CONFIRM AN IDEAL SETUP FOR TORRENTIAL RATES
TONIGHT FOR ANY BANDS OF STORMS WE CAN GENERATE LIKE WE HAVE
CURRENTLY. 23.00Z KMPX SOUNDING SHOWING A CAPPED SOUNDING TO
SURFACE BASED PARCELS...BUT WITH AMPLE WARMTH/MOISTURE WITH PWATS
TO 1.80 INCHES. KMPX VWP...AS WELL AS MPX SOUNDING SHOWING
PERSISTENT 850MB JET OF 25-30KTS...FEEDING INTO WRN WISCONSIN
WHERE KARX VWP IS SOUTHWEST /5KT/ AT 850MB SUGGESTING A GREAT DEAL
OF CONVERGENCE. STORMS ORIGINALLY SPARKED WITH WEAK MCV FROM LAST
NIGHT/S MCS ACROSS NRN MN...AND NOW BEING FED VERY UNSTABLE
AIRMASS ABOVE THE STABILIZING BOUNDARY LAYER AS PARCELS HIT THE
LFC IN DUNN/EAU CLAIRE COUNTIES IN MSP. 22.21Z RUC SHOWS THIS 25KT
H85 LOW LEVEL JET/WEAK MOISTURE TRANSPORT SIGNAL TO REMAIN INTACT
THROUGH MUCH OF THE NIGHT...SO OBVIOUS CONCERN IS WHETHER THIS TO
EVOLVE INTO A MORE WIDESPREAD FLOOD THREAT RATHER THAN BUFFALO
COUNTY AS IT IS NOW. CALLS TO LAW ENFORCEMENT THUS FAR INDICATING
LITTLE WATER ISSUES...BUT IT/S THE REGENERATION OFF THE THE NORTH
THAT HAS ME CONCERNED. HAVE ALREADY ADDED HEAVY RAINS TO
ZONES...AND UPDATED HWO WITH THIS LINE OF THINKING. WILL MONITOR
TRENDS...AND CONSIDER A FLOOD WATCH IF THIS CONTINUES TO SHOW THIS
HIGH LEVEL OF ORGANIZATION. A FLASH FLOOD WARNING FOR BUFFALO
COUNTY MAY BE NEEDED BY 9 OR 930 PM...AND DOWNSTREAM COUNTIES OF
WINONA/FILLMORE WILL NEED TO BE WATCHED. FLASH FLOOD GUIDANCE
VALUES ARE VERY HIGH SUGGESTING WE CAN TAKE A LOT OF WATER...AND
CORFIDI VECTORS/THICKNESS ORIENTATION SUGGESTS DEVELOPING MCS/MESO
BETA ELEMENTS MAY DRIFT SLOWLY WEST/SOUTHWEST OVER TIME...WHICH WE
WOULD LIKE TO SEE TO MITIGATE FLOODING.
BINAU
&&
.PREV DISCUSSION... /ISSUED 245 PM CDT SUN JUL 22 2007/
SHORT TERM...THROUGH TUESDAY NIGHT
FOCUS OF THE FORECAST IS ON THE RAIN CHANCES TONIGHT THROUGH
MONDAY NIGHT.
SURFACE ANALYSIS THIS AFTERNOON SHOWS HIGH PRESSURE CENTERED OVER
LOWER MICHIGAN. A STATIONARY FRONT EXTENDED FROM EASTERN NORTH
DAKOTA SOUTH INTO OKLAHOMA. LOCAL AND REGIONAL RADARS SHOW A
COMPLEX OF SHOWERS AND THUNDERSTORMS OVER NORTHWEST WISCONSIN
SLOWLY DROPPING SOUTHEAST.
SHORT TERM MODELS IN PRETTY GOOD AGREEMENT THIS CYCLE TAKING THE
SHORT WAVE TROUGH OVER NORTHERN MINNESOTA AND DROPPING IT SOUTH
SOUTHWEST ACROSS WISCONSIN TONIGHT AND INTO IOWA MONDAY. THIS WAVE
IS HELPING FUEL THE ONGOING CONVECTION TO THE NORTH AND EXPECT
THIS ACTIVITY TO DROP SOUTH INTO THE AREA THIS EVENING. HAVE
RAISED POPS ACROSS THE NORTH INTO THE LIKELY CATEGORY AND WILL
MONITOR RADAR TRENDS TO SEE IF CATEGORICAL POPS WILL BE NEEDED.
AREAL COVERAGE OF THE SHOWERS AND STORMS ARE EXPECTED TO INCREASE
THROUGH THE NIGHT AS THE WAVE SLOWLY APPROACHES AND THE LOW LEVEL
MOISTURE TRANSPORT GETS GOING AFTER SUNSET AND INTERSECTS THE
WAVE. THE MOISTURE TRANSPORT IS NOT OVERLY STRONG TONIGHT BUT BOTH
THE NAM AND GFS INDICATE IT WILL BE RIGHT INTO THE FORECAST AREA.
AN AREA OF ELEVATED CAPE WILL REMAIN OVER THE AREA...ESPECIALLY
ACROSS THE WEST THROUGH THE NIGHT. THE NAM SHOWS BETWEEN 500 AND
1000 J/KG ABOVE 1 KM. PRECIPITABLE WATERS RISE TO 1.75 INCHES OR
HIGHER SO THE CONVECTION SHOULD PUT DOWN SOME DECENT RAINFALL
AMOUNTS. 09Z SREF MEANS INDICATE PROBABILITIES OF 50 TO 70 FOR
TONIGHT AND ACCORDINGLY HAVE RAISED THE POPS TO LIKELY FOR MOST
OF THE AREA AFTER 06Z.
THE ACTIVITY IS EXPECTED TO STILL BE ONGOING OR VERY NEAR THE
SOUTHWEST PORTIONS OF THE FORECAST AREA MONDAY MORNING. RAISED
POPS TO LIKELY FOR LOCATIONS IN AND AROUND KCCY. MOST OF THE
ACTIVITY IS THEN EXPECTED TO SHIFT SOUTHWEST OUT OF THE AREA
DURING THE AFTERNOON AND SUBSIDENCE BEHIND THE WAVE SHOULD BE
ENOUGH TO DRY THINGS OUT. HOWEVER...THE NAM STILL HAS A WEAK
SHORT WAVE TROUGH AT 700 MB COMING OVER THE TOP OF THE RIDGE.
THIS COULD BE THE WEAK WAVE CURRENTLY LOCATED NEAR LAKE WINNIPEG
SO WILL NOT TOTALLY DROP THE POPS FOR THE AFTERNOON...BUT DID
LOWERED THEM ACROSS THE ENTIRE FORECAST AREA. STILL EXPECT TO SEE
PLENTY OF CLOUD DEBRIS THROUGH MUCH OF THE DAY AND WITH A GOOD
CHANCE OF RAIN YET IN THE MORNING...LOWERED TEMPERATURES QUITE A
BIT FOR MONDAY.
LONG TERM...WEDNESDAY THROUGH SUNDAY
MEDIUM RANGE MODELS HAVE COME INTO VERY GOOD AGREEMENT WITH THE
HANDLING OF THE CUT OFF LOW OVER THE EASTERN PART OF THE COUNTRY.
MODELS NOW ARE INDICATING A MORE AMPLIFIED PATTERN WITH THE THIS LOW
THROUGH THE PERIOD KEEPING THE AREA IN A NORTHWEST FLOW PATTERN. THE
SHORT WAVE TROUGH AND SURFACE COLD FRONT SHOWING YESTERDAY TO BE
COMING ACROSS THE AREA FOR THE UPCOMING WEEKEND NOW LOOKS TO BE
FASTER POSSIBLY CROSSING THE AREA AS EARLY AS THURSDAY NIGHT. NOT
QUITE READY TO JUMP TO THIS QUICKER SOLUTION YET BUT WILL TREND
TOWARD IT AND INDICATE THE FRONT COMING ACROSS FRIDAY. THIS LEADS TO
MOVING THE POPS FORWARD IN TIME STARTING THURSDAY NIGHT AND ENDING
FRIDAY NIGHT OR SATURDAY. WITH THE MORE AMPLIFIED FLOW...THE HEAT
UNDERNEATH THE UPPER LEVEL RIDGE LOOKS TO STAY WEST OF THE FORECAST
AREA AND HAVE CONTINUED A DOWNWARD TREND IN THE TEMPERATURES WITH
MAINLY 80S AND A FEW 90S.
AVIATION...A 500 MB SHORTWAVE TROUGH WAS DROPPING SOUTHEAST
ACROSS THE REGION THIS AFTERNOON...CONTINUING TO SPARK AREAS OF
SHOWERS/STORMS ACROSS PARTS OF MN/NORTHWEST WI. DEVELOPMENT
CONTINUES DESPITE THE DECREASE IN THE LOW LEVEL JET/MOISTURE
TRANSPORT. MODELS HAVING A DIFFICULT TIME GRASPING THE PARTICULARS
FOR THE PCPN THREAT...BUT THE OVERALL TREND IS TO INCREASE THE
AREAL COVERAGE OF SHRA/TS TONIGHT AS THE MOISTURE TRANSPORT AND
850 MB JET INCREASES...AND THIS LOOKS REASONABLE. THE ACTIVITY
SHOULD EXIT TO THE SOUTH BY MON MORNING...WITH A FRONT THEN
INTRUDING UPON THE REGION. THIS FRONT COULD SPARK MORE SHRA/TS ON
MONDAY...ALTHOUGH DEBRIS CLOUDS FROM THE OVERNIGHT PCPN WILL LIMIT
THE INSTABILITY INITIALLY. WILL KEEP MENTION OF VCSH/VCTS FOR
TONIGHT...AS TIMING CONFIDENCE ISN/T HIGH ENOUGH FOR A PREDOMINANT
OR TEMPO WORDING. CONDITIONS LOOK TO STAY MOSTLY VFR...WITH SOME
PERIODS OF MVFR POSSIBLE OVERNIGHT.
ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
SHORT/LONG TERM...04
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
Hazardous weather outlook, Jul 22, 6:58 PM CST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
758 PM CDT SUN JUL 22 2007
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-231000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
758 PM CDT SUN JUL 22 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...TONIGHT
BANDS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO EXPAND IN
COVERAGE THROUGH THE EVENING AND INTO THE OVERNIGHT ACROSS PORTIONS
OF THE AREA. THOSE UNDER ONE OF THE NARROW BANDS OF STORMS...MAY BE
DEALING WITH LOCALIZED EXCESSIVE RAINFALL AMOUNTS...IN EXCESS OF 3
OR 4 INCHES. THIS HEAVY RAIN THREAT APPEARS TO MAXIMIZED THIS
EVENING FROM MONDOVI AND OSSEO SOUTH TOWARD WINONA AND PRESTON. MORE
STORMS MAY DEVELOP LATER ON IN THE NIGHT AND POSE SIMILAR HEAVY RAIN
THREATS. SEVERE WEATHER DOES NOT APPEAR TO BE A LARGE THREAT
OVERNIGHT...THOUGH SOME HALF INCH SIZED HAIL IS POSSIBLE WITH THE
VERY STRONGEST OF THE STORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE DISTURBANCE AND FRONT WILL CONTINUE TO MOVE SOUTH ACROSS THE
UPPER MIDWEST ON MONDAY...WITH SCATTERED THUNDERSTORMS EXPECTED
ACROSS THE AREA. WITH DAYTIME HEATING AND INCREASING INSTABILITY...
ALONG WITH FAVORABLE WINDS ALOFT...A FEW SEVERE STORMS ARE POSSIBLE
MONDAY AFTERNOON...MAINLY WEST OF THE MISSISSIPPI RIVER WHERE THE
AIRMASS IS EXPECTED TO BE MOST UNSTABLE. THE MAIN SEVERE THREAT
APPEARS TO BE LARGE HAIL. IF THE STORMS CAN ORGANIZE INTO A LINE...
DAMAGING WINDS WOULD ALSO BE A THREAT.
HEAT AND HUMIDITY ARE EXPECTED TO INCREASE FOR THE MIDDLE OF THE
WEEK...WITH AFTERNOON HEAT INDICES REACHING 95 TO 100 ACROSS PARTS
OF THE AREA WEDNESDAY AND THURSDAY.
LATE IN THE WEEK...A FRONT DROPPING SOUTHWARD COULD TRIGGER
SCATTERED THUNDERSTORMS FRIDAY INTO SATURDAY. AT THIS TIME...IT IS
TOO EARLY TO DETERMINE IF THERE WILL BE A SEVERE WEATHER THREAT WITH
ANY OF THESE STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. SPOTTER
ACTIVATION MAY BE NEEDED MONDAY AFTERNOON.
.EMERGENCY MANAGEMENT COORDINATION...
NO CALL IS SCHEDULED.
RRS/THOMPSON/BINAU
Flash Flood, Buffalo
- When
- July 22, 8:20 PM CST to 10:20 PM CST
- Where
- Buffalo County, Buffalo City
- Cause
- Heavy Rain
- Property damage
- $3,000
- Crop damage
- $300
- Reported by
- Law Enforcement
- Coordinates
- 44.230, -91.850
Flash flooding was reported, along with street flooding and water ponding in lowlands.
Flash Flood, Buffalo
- When
- July 22, 8:40 PM CST to 10:25 PM CST
- Where
- Buffalo County, Mondovi
- Cause
- Heavy Rain
- Property damage
- $10,000
- Crop damage
- $800
- Reported by
- Law Enforcement
- Coordinates
- 44.570, -91.680
Flash flooding was reported, along with street flooding and water ponding in lowlands.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Lightning Strikes in Florida, July 22, 20071 death · $8,000 · 0.88 in hail · 3 events
- Hail and Damaging Winds in Iowa, July 22 to 23, 2007$23,000 · 54 kt wind · 4 events
- Hail in North Dakota, July 22, 20073 in hail · 11 events
- Damaging Winds and Lightning Strike in Florida, July 22, 20071 injured · $10,000 · 55 kt wind · 3 events
- Hail and Damaging Winds in Florida, July 22, 2007$11,000 · 1 in hail · 6 events
- Heavy Rain in Colorado, July 22, 20073 events
- Hail and Damaging Winds in Colorado, July 22, 2007$1,000 · 57 kt wind · 3 events
- Hail and Damaging Winds in Kansas, July 22, 20071 in hail · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 22, 20072 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 22, 20072 events
- Hail in Minnesota, July 22, 20071 in hail · 2 events
- Flooding in Texas, July 22 to 31, 20072 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48250, 48251.